Caffeine is a readily available stimulant. Many people rely on the morning dose of caffeine from a cup of coffee or tea, and others use soft drinks or energy drinks to keep them going throughout the day. If you are otherwise healthy and your caffeine intake is moderate, the caffeine habit is not likely to pose problems for you. However, excessive caffeine intake can affect the absorption of thyroid medications and stimulate the thyroid gland.
Hypothyroidism is a condition in which the thyroid gland's production of hormones is inadequate for the body's needs. The most common cause is Hashimoto's thyroiditis, an autoimmune condition. Fatigue is one of the most noticeable symptoms of hypothyroidism, but it is often subtle, and since hypothyroidism is most common in middle-aged and older women, it may simply be put down as a sign of aging.
Two to four cups of brewed coffee a day probably won't cause any problems if you are otherwise healthy, according to the Mayo Clinic. Excessive caffeine can cause a number of side effects. If you are particularly sensitive to caffeine or if your intake is more than four cups of coffee a day, you may develop some unpleasant after-effects. Nervousness, irritability, insomnia, stomach upset and a fast heartbeat can all be signs that you've had too much caffeine.
How Caffeine Affects the Thyroid
Caffeine can affect thyroid hormones and thyroid medication. A study published in the July 1983 "Pediatric Research" reported that caffeine given to rats affected T4, one of the thyroid hormones, increasing the production at four hours after ingestion and decreasing production at 24 hours. Another study in the 2008 journal "Thyroid" reported that drinking coffee or espresso with or shortly after taking levothyroxine, a thyroid replacement hormone that is given for hypothyroidism, can interfere with absorption of the medication.
Caffeine Intake and the Thyroid
If your primary symptom of hypothyroidism is fatigue, it might be tempting to self-medicate with caffeine. However, internist Jeremy Kaslow says caffeine stresses the thyroid and should be avoided. The University of Maryland Medical Center says you should talk to your doctor before increasing caffeine intake if you have hypothyroidism, as caffeine can affect some conditions and interact with medications.
Considerations and Warnings
If you decide to cut back on caffeine, do it slowly. The Mayo Clinic says you should gradually decrease your caffeine intake over several days to help prevent withdrawal symptoms. If you have questions or concerns about the combination of caffeine and hypothyroidism, talk to a health-care professional.